- Treatment-induced hearing loss after (chemo)radiotherapy in patients with head and neck cancer
- Award date
- 10 June 2015
- Number of pages
- Document type
- PhD thesis
- Faculty of Dentistry (ACTA)
Ototoxicity is a common adverse event after cisplatin treatment and radiotherapy to the head and neck area. Counseling patients about this adverse event is important. The thesis main objective is to improve our knowledge ototoxicity in patients with head and neck cancer.
A systematic review showed that it is impossible to draw unambiguous conclusions about the incidence of (C)RT-induced ototoxicity, since different definitions of ototoxicity are used in the literature. Existing standards to score hearing impairment are available, but not consistently used. By developing a new grading system we facilitate a nuanced system, that may be used to assess the impact of hearing loss in specific situations in daily life. Furthermore, we developed a model to predict the treatment-induced hearing loss per individual. Based on pre-treatment hearing levels, radiation dose, and cisplatin dose, the model predicts the post-treatment hearing level at PTA 1-2-4 kHz. This model is a step towards improving counseling of patients.
In a long-term follow-up study we found significant CRT-induced hearing loss at long-term. Patients treated with CRT intra-arterial showed significantly less hearing loss at both short-term and long-term post-treatment measurements compared to patients treated with CRT intravenous. Another follow-up study showed that patients treated with IMRT suffer from modest treatment-induced hearing loss, provided that the radiation dose to the cochlea is limited.
In a study regarding hearing loss due to radiotherapy for head and neck rhabdomysarcoma in children, we concluded that 19% developed clinically relevant hearing loss at speech frequencies. Less hearing loss was seen after AMORE-based treatment compared to EBRT-based treatment.
- Research conducted at: Universiteit van Amsterdam